Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 422, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 18, 2003, 6:34 PM CST for Montgomery County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 6:34 PM CST (00:34 UTC)
- Expired
- Nov 18, 2003, 7:15 PM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 4:55 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 190034
SVRBHM
ALC101-190115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CST TUE NOV 18 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 715 PM CST
* AT 632 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SPRAGUE...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CARTERS
HILL...MATHEWS...MOUNT MEIGS...PINTLALA AND SNOWDOUN.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3217 8640 3242 8614 3241 8604 3228 8593
3226 8600 3223 8601 3207 8622
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 1:55 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Nov 18, 1:55 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 155 PM CST TUE NOV 18 2003 .SYNOPSIS...A SQUALL LINE WITH STRONG TO SEVERE THUNDERSTORMS WILL EXIT THE FORECAST AREA THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER...THE UPPER LEVEL STORM SYSTEM AND COLD FRONT LAG BEHIND THIS LINE...AND WILL BRING THE CONTINUED CHANCE OF SHOWERS TO MOST OF THE AREA THROUGH THE OVERNIGHT PERIOD. SKIES WILL BEGIN TO CLEAR WEDNESDAY FROM WEST TO EAST ACROSS THE AREA AS HIGH PRESSURE BUILDS IN TO THE AREA. FAIR WEATHER WILL CONTINUE UNTIL MONDAY...WHEN ANOTHER COLD FRONT WILL PASS THROUGH THE AREA. && .SHORT TERM...TONIGHT THROUGH FRIDAY...APOLOGIES FOR NOT UPDATING VIA THE AFD THUS FAR...THE PRODUCTS HAVE PRETTY MUCH BEEN THE PRIORITY HERE TODAY AND HAVE BEEN SELF EXPLANATORY. WILL CLEAR MORE COUNTIES WITH THE AFTERNOON PACKAGE...AND WILL DROP THE FLASH FLOOD WATCH AS WELL. FOR THE REST OF THE FORECAST...THE NORTHERN PORTION OF THE LINE HAS ACCELERATED QUITE A BIT. BASED ON CLOUD TOP COOLING...CLEARLY THE BEST CONVECTION IS FIRING DOWN IN THE GULF...IT APPEARS THAT WE HAVE BEEN CUT OFF...BUT THE SHEAR AND DYNAMICS MAY BE SUFFUCIENT ENOUGH EVEN ON THE NORTHERN END OF THE LINE TO PRODUCE AN ISOLATED STRONG TO SEVERE STORM. INTERESTING SITUATION BEHIND THE LINE...AS THE FRONT IS A BIT DIFFICULT TO DISCERN...AND LAGS WELL BACK...WEST OF THE MISSISSIPPI RIVER. LOTS OF STORMS FIRING UNDER THE UPPER LOW OUT IN THE OKLAHOMA/MISSOURI/ARKANSAS AREA...BUT EXPECT THIS AREA TO WEAKEN WITH LOSS OF HEATING. STILL...THESE SHOWERS PROGGED TO SWING ACROSS THE AREA OVERNIGHT TONIGHT...ESPECIALLY NORTHERN PORTIONS. CLEARING TREND DURING THE DAY WEST TO EAST TOMORROW...THEN A TEMPERATURE FORECAST INTO THE WEEKEND. && .LONG TERM...SATURDAY THROUGH TUESDAY...NOT A WHOLE LOT OF TIME TO GET INTO THE EXTENDED...AND FROM WHAT I CAN SEE...THE FORECAST LOOKS LIKE IT DOESNT NEED MUCH CHANGING AT ALL. SOME CAUSE FOR CONCERN REGARDING THE STRUCTURE OF THINGS IN THE MONDAY TIMEFRAME...NOT ENOUGH TO WARRANT ANYTHING MORE THAN KEEPING AN EYE ON IT AT THIS TIME. && .PRELIMINARY NUMBERS... NOT AVAILABLE AT PRESS TIME. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81
Hazardous weather outlook, Nov 18, 4:35 PM CST, 1 hour 59 minutes before
ALZ011>015-017>050-190000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 435 PM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS EVENING AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS THE ENTIRE COUNTY WARNING AREA. AN UPPER LEVEL SYSTEM WILL MOVE ACROSS THE SOUTHEAST OVERNIGHT...AND THIS COULD CAUSE AN ISOLATED STORM OR TWO TO BECOME STRONG. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS...SMALL HAIL...AND OCCASIONAL LIGHTNING. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A FEW THUNDERSTORMS WILL OCCUR EAST OF INTERSTATE 65 DURING THE EARLY MORNING HOURS OF WEDNESDAY. STRONG GUSTY WINDS MAY ACCOMPANY A FEW OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE CURRENTLY WORKING SEVERE WEATHER.
In the hours before
Special weather statement, Nov 18, 2:22 PM CST, 4 hours 12 minutes before
ALZ011>015-017>037-039>044-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 222 PM CST TUE NOV 18 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 960... BIBB...BLOUNT...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...MARENGO...MARION...PERRY... PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 960 WHICH IS IN EFFECT UNTIL 500 PM... AUTAUGA...CALHOUN...CHEROKEE...CHILTON...CLAY... CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH... LOWNDES...MONTGOMERY...RANDOLPH...SHELBY...ST CLAIR... TALLADEGA...TALLAPOOSA...
Local storm report, Nov 18, 2:59 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
359 PM CDT TUE NOV 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM CURRY AL WIND DAMAGE
11/18/03 WALKER ROOF OFF OF HOUSE
ON SMITH LAKE DAM ROAD.
REPORTED BY E911 OFFICE.
0140 PM PARRISH AL WIND DAMAGE
11/18/03 WALKER SEVERAL STRUCTURES
DAMAGED ON THOMPSON RD.
REPORTED BY WALKER
COUNTY 911.
0140 PM HUEYTOWN AL WIND DAMAGE
11/18/03 JEFFERSON TREES DOWN REPORTED BY
JEFFERSON COUNTY EMA.
0141 PM PLANTERSVILLE AL FUNNEL CLOUD
11/18/03 DALLAS FUNNEL CLOUD REPORTED
BY DALLAS COUNTY
SHERRIFS OFFICE. NORTH OF
COUNTY ROAD 22.
0143 PM PRATT CITY AL WIND DAMAGE
11/18/03 JEFFERSON TREES BLOWN DOWN WITH
ONE TREE ON A HOUSE.
REPORTED BY JEFFERSON
COUNTY EMA.
0148 PM STANTON AL WIND DAMAGE
11/18/03 CLANTON TREES DOWN ON HWY 22.
REPORTED BY MAPLESVILLE
POLICE DEPT.
0150 PM BIRMINGHAM AL WIND GUST 61
11/18/03 JEFFERSON 61 MPH WIND GUST AT LEGION
FIELD. REPORTED BY HAM
RADIO OPERATOR.
0159 PM ROEBUCK AL WIND DAMAGE
11/18/03 JEFFERSON WINDOWS BLOWN OUT AT
SOUTHTRUST AND FIRST
COMMERCIAL BANKS. TREES
AND POWERLINES DOWN AT
9300 PARKWAY EAST AND
GADSDEN HIGHWAY. REPORTED
BY JEFFERSON COUNTY EMA.
0159 PM KIMBERLY AL WIND DAMAGE
11/18/03 JEFFERSON TREES DOWN REPORTED BY
JEFFERSON COUNTY EMA.
0213 PM OAKMAN AL WIND DAMAGE
11/18/03 WALKER TWENTY HOME DAMAGED NEAR
KINGSMILL ROAD. REPORTED
BY WALKER COUNTY 911.Local storm report, Nov 18, 3:45 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED.
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
345 PM CST TUE NOV 18 2003
...CORRECTED FOR TIMES...
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM CURRY AL WIND DAMAGE
11/18/03 WALKER ROOF OFF OF HOUSE
ON SMITH LAKE DAM ROAD.
REPORTED BY E911 OFFICE.
1240 PM PARRISH AL WIND DAMAGE
11/18/03 WALKER SEVERAL STRUCTURES
DAMAGED ON THOMPSON RD.
REPORTED BY WALKER
COUNTY 911.
1240 PM HUEYTOWN AL WIND DAMAGE
11/18/03 JEFFERSON TREES DOWN REPORTED BY
JEFFERSON COUNTY EMA.
1241 PM PLANTERSVILLE AL FUNNEL CLOUD
11/18/03 DALLAS FUNNEL CLOUD REPORTED
BY DALLAS COUNTY
SHERRIFS OFFICE. NORTH OF
COUNTY ROAD 22.
1243 PM PRATT CITY AL WIND DAMAGE
11/18/03 JEFFERSON TREES BLOWN DOWN WITH
ONE TREE ON A HOUSE.
REPORTED BY JEFFERSON
COUNTY EMA.
1248 PM STANTON AL WIND DAMAGE
11/18/03 CLANTON TREES DOWN ON HWY 22.
REPORTED BY MAPLESVILLE
POLICE DEPT.
1250 PM BIRMINGHAM AL WIND GUST 61
11/18/03 JEFFERSON 61 MPH WIND GUST AT LEGION
FIELD. REPORTED BY HAM
RADIO OPERATOR.
1259 PM ROEBUCK AL WIND DAMAGE
11/18/03 JEFFERSON WINDOWS BLOWN OUT AT
SOUTHTRUST AND FIRST
COMMERCIAL BANKS. TREES
AND POWERLINES DOWN AT
9300 PARKWAY EAST AND
GADSDEN HIGHWAY. REPORTED
BY JEFFERSON COUNTY EMA.
1259 PM KIMBERLY AL WIND DAMAGE
11/18/03 JEFFERSON TREES DOWN REPORTED BY
JEFFERSON COUNTY EMA.
0113 PM OAKMAN AL WIND DAMAGE
11/18/03 WALKER TWENTY HOME DAMAGED NEAR
KINGSMILL ROAD. REPORTED
BY WALKER COUNTY 911.Local storm report, Nov 18, 3:45 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED.
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
345 PM CST TUE NOV 18 2003
...CORRECTED FOR TIMES...
1150 AM TUSCALOOSA AL WIND DAMAGE
11/18/03 TUSCALOOSA PUBLIC REPORTED TORNADO
ON THE GROUND.
1217 PM JASPER AL HAIL 0.75
11/18/03 WALKER COUNTY EMA REPORTED
DIME SIZED HAIL AND
ESTIMATED WIND GUSTS TO
40 MPH.Special weather statement, Nov 18, 4:04 PM CST, 2 hours 30 minutes before
ALZ011>015-017>037-039>044-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 404 PM CST TUE NOV 18 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 960... BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON... DALLAS...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...MARENGO...MARION...PERRY... PICKENS...SHELBY...ST CLAIR...SUMTER...TALLADEGA... TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 960 WHICH IS IN EFFECT UNTIL 500 PM... AUTAUGA...CLAY...CLEBURNE...COOSA...ELMORE... LOWNDES...MONTGOMERY...RANDOLPH...TALLAPOOSA...
Special weather statement, Nov 18, 6:16 PM CST, 18 minutes before
ALZ044-190100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CST TUE NOV 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MONTGOMERY COUNTY UNTIL 700 PM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
.LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MONTGOMERY TO 17 MILES SOUTH OF
PINTLALA...MOVING NORTHEAST AT 50 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SNOWDOUN...PINTLALA...MONTGOMERY...SPRAGUE...MOUNT MEIGS...CARTERS
HILL AND MATHEWS THROUGH 700 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
ANOTHER THREAT FROM THESE STORMS WILL BE MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3206 8630 3206 8640 3233 8635 3250 8629
3241 8611 3241 8604 3228 8593 3226 8600
3218 8601 3208 8613 3197 8630Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.